Kentucky, 2013

Damaging Winds in Kentucky, July 10, 2013

July 10, 2013 · NWS JKL · 4 events in 4 counties and zones

Isolated severe thunderstorms downed a few trees and limbs across parts eastern Kentucky during the afternoon and evening hours of July 10, 2013. The storms formed in a warm and unstable air mass ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated severe thunderstorms downed a few trees and limbs across parts eastern Kentucky during the afternoon and evening hours of July 10, 2013. The storms formed in a warm and unstable air mass ahead of an approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 10, 2:34 PM EST, 11 minutes earlier.

Area forecast discussion, Jul 10, 2:34 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
334 PM EDT WED JUL 10 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 304 PM EDT WED JUL 10 2013

WILL ADD PIKE...LETCHER AND HARLAN COUNTY TO FLASH FLOOD WATCH.
WITH CONVECTION IN THESE AREAS ALREADY OCCURRING TODAY...THEY WILL BE
PRIMED FOR POTENTIAL FLASH FLOODING WITH ADDITIONAL ACTIVITY THIS
EVENING AND OVERNIGHT. COLD FRONT CURRENTLY IN NORTHWEST INDIANA WILL
BE ONLY SLOWLY PRESSING SOUTHEAST OVERNIGHT AND NOT CLEARING
SOUTHEAST KY UNTIL THURSDAY AFTERNOON. LATEST MODEL GUIDANCE AND
ESPECIALLY CURRENT RADAR TRENDS POINTING TOWARDS MULTIPLE ROUNDS OF
SHOWERS AND THUNDERSTORMS FROM LATE THIS AFTERNOON INTO TONIGHT.
PRECIPITABLE WATER AROUND 1.8 THIS AFTERNOON AND WILL NOT SEE MUCH
DECREASE UNTIL AFTER FRONTAL PASSAGE ON THURSDAY...AND THUNDERSTORMS
WILL CONTINUE TO BE CAPABLE OF PRODUCING VERY HEAVY RAIN.
CONSIDERABLE DESTABILIZATION HAS OCCURRED THIS AFTERNOON AND SEVERE
THREAT ALSO INCREASING...WITH SEVERE REPORTS ALREADY OCCURRING IN
CENTRAL KY. HRRR IS POINTING TOWARDS ACTIVITY OVER CENTRAL KY MERGING
INTO A BOWING LINE WHICH WOULD INCREASE SEVERE THREAT OVER SE KY
EARLY THIS EVENING.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 334 PM EDT WED JUL 10 2013

THERE IS DECENT AGREEMENT WITH THE VARIOUS MODELS HOWEVER THERE IS
SOME CONCERN WITH THE RESIDUAL UPPER TROUGH THAT DOES NOT WANT TO GO
AWAY. THE MODELS ARE SHOWING THE UPPER TROUGH INITIALLY MOVING TO
THE EAST. THIS WILL BRING SOME DRIER AND COOLER AIR TO THE AREA FOR
A WHILE...BUT THEN THE MODELS SHOW THE REMNANTS OF THE UPPER LOW OVER
OHIO ON SUNDAY. THE LOW THEN MEANDERS SOUTH OVER TIME. WITH ALL THE
SOLUTIONS...ALL THE FRONTS WILL STAY NORTH OF THE AREA AND EASTERN
KENTUCKY WILL JUST BE GENERAL AIR MASS CONVECTIVE ACTIVITY AND WILL
BE FAIRLY WARM AND HUMID. THE CONFIDENCE TENDS TO GO DOWN AFTER
SUNDAY FOR THE REST OF THE PERIOD BECAUSE IT WILL BE SO HARD TO TELL
WHERE THE AREAS OF ORGANIZED CONVECTION WILL BE. IN GENERAL WENT WITH
A MODEL BLEND...HOWEVER DID AN EXTRA NUDGE TOWARD THE ECMWF. FOR
TEMPERATURES...WENT A BIT COOLER THAN THE MODEL BLEND FOR THE SUNDAY
THROUGH WEDNESDAY TIME FRAME STAYING CLOSER TO THE ECMWF RAW OUTPUT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 131 PM EDT WED JUL 10 2013

COLD FRONT CURRENTLY OVER FAR NORTHWEST INDIANA WILL SLOWLY PRESS
SOUTHEAST OVER THE NEXT 24 HOURS...CLEARING SOUTHEAST KY THURSDAY
AFTERNOON. NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF THE
COLD FRONT...WITH ALL TAF SITES EXPECTED TO BE AFFECTED LATE THIS
AFTERNOON AND INTO THE OVERNIGHT PERIOD. OUTSIDE OF THUNDERSTORMS
MOST AREAS WILL SEE VFR CONDITIONS THIS AFTERNOON...BUT AFTER MORE
WIDESPREAD PRECIPITATION MOVES IN LATER DO EXPECT CONDITIONS TO
DETERIORATE TONIGHT TO MVFR TO IFR. CONDITIONS SHOULD IMPROVE BACK TO
VFR BEFORE 18Z ON THURSDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...SBH
LONG TERM...JJ
AVIATION...SBH
Hazardous weather outlook, Jul 10, 11:06 AM EST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1206 PM EDT WED JUL 10 2013

KYZ044-050>052-058>060-068-069-079-080-083>087-104-106>117-119-
111915-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-ELLIOTT-
MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ
1206 PM EDT WED JUL 10 2013

...FLASH FLOOD WATCH IN EFFECT FROM 3 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.

MANY OF THE THUNDERSTORMS WILL PRODUCE HEAVY RAIN THAT MAY LEAD TO
FLASH FLOODING. IN ADDITION...SOME OF THE STRONGER STORMS THIS
AFTERNOON AND EVENING COULD PRODUCE GUSTY WINDS AND SMALL HAIL. THE
BEST CHANCE FOR SEVERE STORMS WITH HIGH WINDS AND LARGE HAIL WILL BE
TO THE NORTH OF THE MOUNTAIN PARKWAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM SUNDAY THROUGH TUESDAY.

MOST THUNDERSTORMS WILL BE ISOLATED TO SCATTERED...FAVORING THE
AFTERNOON AND EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM SUNDAY THROUGH TUESDAY.

MOST THUNDERSTORMS WILL BE ISOLATED TO SCATTERED...FAVORING THE
AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGE TO REPORT FLOODING...HEAVY RAINFALL...HAIL...OR
DAMAGING WIND GUSTS.

KYZ088-118-120-111915-
HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG...PIKEVILLE
1206 PM EDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.

MANY OF THE THUNDERSTORMS WILL PRODUCE HEAVY RAIN THAT MAY CAUSE
SOME LOCALIZED URBAN AND SMALL STREAM FLOODING. IN ADDITION...SOME OF
THE STRONGER STORMS THIS AFTERNOON AND EVENING COULD PRODUCE GUSTY
WINDS AND SMALL HAIL. THE BEST CHANCE FOR SEVERE STORMS WITH HIGH
WINDS AND LARGE HAIL WILL BE TO THE NORTH OF THE MOUNTAIN PARKWAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM SUNDAY THROUGH TUESDAY.

MOST THUNDERSTORMS WILL BE ISOLATED TO SCATTERED...FAVORING THE
AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGE TO REPORT FLOODING...HEAVY RAINFALL...HAIL...OR
DAMAGING WIND GUSTS.

JMW/SBH

In the hours before

Special weather statement, Jul 10, 1:00 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
200 PM EDT WED JUL 10 2013

KYZ113-115-101845-
KNOTT-PERRY-
200 PM EDT WED JUL 10 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 245
PM EDT WEDNESDAY AFTERNOON...

   KNOTT AND
   EAST CENTRAL PERRY.

AT 159 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JEFF...OR 6
MILES SOUTHEAST OF HAZARD...MOVING NORTHEAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...VICCO...
BRINKLEY...HINDMAN...AND PIPPA PASSES.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Special weather statement, Jul 10, 1:53 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
253 PM EDT WED JUL 10 2013

KYZ108-111-112-101930-
WOLFE-LEE-BREATHITT-
253 PM EDT WED JUL 10 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 330
PM EDT WEDNESDAY AFTERNOON...

   SOUTHERN WOLFE...
   NORTHEASTERN LEE AND
   NORTHWESTERN BREATHITT.

AT 252 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FINCASTLE...OR
NEAR BEATTYVILLE...MOVING EAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...UNION AROUND
300 PM EDT...WILLIBA AROUND 305 PM EDT...FLAT AROUND 310 PM
EDT...BETHANY AROUND 320 PM EDT...HOLLONVILLE AROUND 325 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Special weather statement, Jul 10, 1:56 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
256 PM EDT WED JUL 10 2013

KYZ110-113-118-120-101930-
KNOTT-LETCHER-PIKE-FLOYD-
256 PM EDT WED JUL 10 2013

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 330 PM EDT WEDNESDAY AFTERNOON...

   SOUTHEASTERN KNOTT...
   NORTHEASTERN LETCHER...
   PIKE AND
   SOUTHEASTERN FLOYD.

AT 256 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES NORTHWEST OF HUDDY TO 6 MILES SOUTH OF
ASHCAMP...OR ALONG A LINE EXTENDING FROM 10 MILES WEST OF WILLIAMSON
TO CLINTWOOD.  NEARLY STATIONARY.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...RACCOON AROUND
330 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

JACOBSON
Special weather statement, Jul 10, 2:28 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
328 PM EDT WED JUL 10 2013

KYZ113-115-117-118-102000-
KNOTT-LESLIE-LETCHER-PERRY-
328 PM EDT WED JUL 10 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 400
PM EDT WEDNESDAY AFTERNOON...

   SOUTHWESTERN KNOTT...
   EAST CENTRAL LESLIE...
   WEST CENTRAL LETCHER AND
   EASTERN PERRY.

AT 328 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FREW...OR 6
MILES EAST OF HYDEN...MOVING NORTHEAST AT 30 MPH.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR EASTERN KENTUCKY.

KAS

The radar

The Louisville radar (KLVX), 152 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 10, 2:45 PM EST
Where
Wayne County, Parnell
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.870, -84.930

Trees were blown down on Hwy 90 West.

Thunderstorm Wind, Menifee

When
July 10, 4:00 PM EST
Where
Menifee County, Means
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.950, -83.770

Several large tree limbs were blown down around town. The power was also out on Hwy 213.

Thunderstorm Wind, Estill

When
July 10, 4:03 PM EST
Where
Estill County, 1.28 mi S of Furnace
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.752, -83.829

Several small trees and 4 inch diameter tree limbs were blown down on Watson Ridge Rd.

Thunderstorm Wind, Powell

When
July 10, 4:20 PM EST
Where
Powell County, 0.36 mi S of Natural Bridge
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
37.775, -83.680

Several large tree limbs were blown down near the Natural Bridge sky lift.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459139, 459140, 459141, 459142.